Natural Medicine - Food complement
Do you have a nagging suspicion that some of the additives found in processed foods

In 1972 Doctor Ben Feingold put forward a theory that additives in food and drink were triggering acute behavioural disturbances in consumers. Using elimination diets, Feingold restored the health of numerous people who were showing behavioural difficulties. Many of the patients were children on psychotic drugs.

Nearly thirty years on from this, Sue Dengate (an Australian psychologist and food intolerance counsellor) has continued where Feingold left off. She found that, in addition to the 50 or 60 questionable additives, a surprisingly high number of people have an intolerance to naturally occurring substances found in such foods as dairy produce, wheat, and substances called amines and salicylates found in many foods.

Sue Dengate has written two excellent books about this: "Different Kids" (ISBN 0-09-183051-6) as well as "Fed Up" (ISBN 0-09-183698-0). More details of Sue Dengate's work can be found at her web site: www.ozemail.com.au/~sdengate From personal experience, Sue found that her daughter Rachel had an intolerance to various additives particularly Calcium Propionate (E282) - a mould inhibitor. In Rachel's case if she consumed bread containing E282 on a regular basis, she became lethargic and out of touch with reality. Other children that Sue studied became uncontrollably aggressive after consuming E282.

Back to the early 70's: media reports gave details of children who became hyperactive after consuming various additives, particularly the yellow/orange colourings and cola. Interesting isn't it, that thirty years ago, it was recognised that some additives in food and drink were almost certainly responsible for triggering health problems, but what was done about it? Apparently very little. Here we are, three decades on and we have a whole raft of new additives, which, alongside the old stalwarts such as Tartrazine (E102) and Sunset Yellow (E110), continue to trigger health problems.

We now deal, albeit briefly, with some further common additives.

The artificial sweetener, Aspartame (E951) is found in an estimated 9,000 plus products e.g. fizzy drinks, squashes, chewing gum, yoghurts through to medicine and multivitamins.

It is recognised as a trigger for migraine in some consumers and widely suspected by many scientists to be a causative factor in many problems from rashes through to joint pain, mood swings and behavioural problems in children. In his book, Excitotoxins - The Taste That Kills (ISBN 0-929173-25-2), neurosurgeon Russell L Blaylock labels aspartame and the flavour enhancer Monosodium Glutamate (E621) as "excitotoxins" because studies have indicated that these substances can literally excite brain cells to death.

When asked in January 2000 about aspartame, the UK's Department of Health had only a total of 32 complaints listed against the sweetener. Following media exposure that same month, ASNUK received in excess of 100 case histories from people of all ages blaming aspartame for their medical symptoms. Further media attention in May 2001 has brought a further raft of enquirers.

See also www.dorway.com (the in-depth US based website promoting the one of the leading groups concerned about aspartame: Mission Possible International. We also recommend: www.holisticmed.com, www.nomsg.com and www.truthinlabeling.org.

Sodium Metabisulphite (E223) is a preservative put in a considerable range of products from fruit squashes to sausages in order to extend their shelf life - in the shops and at home. This additive is known to have provoked severe asthmatic reactions in susceptible people (this information was given to an ASNUK member via a supermarket help-line). ASNUK believes a warning label is necessary for this particular additive.

WHAT IS BEING DONE TO REDRESS THIS SITUATION? It is clear that despite Feingold's warnings in the 70's, very little has been done about officially monitoring this world-wide "reaction to additives" problem.

This is why Additives Survivors' Network UK was established in March 2000: to reach out to individuals who have suffered or still suffer health problems that may have been caused or exacerbated by additives.

ASNUK also works closely with health professionals and other support groups, particularly the Hyperactive Children's Support Group. More needs to be done by the Government to set up monitoring systems; eventually on a nationwide basis. Where there is reasonable suspicion that an additive is implicated in adverse health reactions, products containing it should at least be labelled with a warning.

OUR OBJECTIVES

Raise public awareness so that the issues of food safety and labelling are thoroughly debated.
Support and advise members, enquirers and health professionals as appropriate.
Call on the Government/Food Standards Agency to initiate a comprehensive data gathering exercise.
Liaise with UK consumer interest groups in order to further our objectives.
THOSE AT RISK Adverse reactions to additives can be masked by concurrent physical conditions, they can affect any age group. However, it is generally thought that young children, pregnant women, diabetics, those whose immune system is already weakened and older individuals can be putting their health at risk from the range of additives in food and drink, particularly since the range of additives is ever growing.

There are the unknown synergistic and cumulative effects to take into account as well. Each person has his/her own toxic threshold. The human body can tolerate quite a lot but once there are noticeable health reactions to particular substances then there is the possibility of continued sensitisation to such products and similar additives - that person's threshold has certainly been reached. Elimination of certain foods one by one can often find the culprit(s). We urge people to eat as natural and as varied a diet as possible.

WHO TO CONTACT If you believe that your health or the health of someone you know has been adversely affected by a food additive, as a matter of urgency please write about your concerns to the COT Secretariat. We can send you our Notification of Adverse Effects form - write to us (with a large SAE) for your copy if it is not with your enquirer pack, then return it to: The COT Secretariat, Food Standards Agency, Aviation House, 125 Kingsway, London WC2B 6NH (Tel : 020 7276 8522, Fax: 020 7276 8513) Email: keith.butler@foodstandards.gsi.gov.uk

If the additive you suspect was in a medication please also copy your complaint to The Secretary of State for Health, Richmond House Whitehall LONDON SW1A 2NS. Copy the letter to your Member of Parliament stating your concerns. Let your doctor (and your local/regional media) know your concerns.




Do you have a nagging suspicion that some of the additives found in processed foods (Natural Medicine - Food complement)    -    Author : Ben - USA


2380 visitors since 2007-04-23
last update : 2007-04-23

Create your own website!
Author area
Password :
Forgot password?
Zen-Blogs.com

Zen-Blogs >> Natural Medicine >> Blog #48